SMITH & NEPHEW, INC. HUMERAL NAIL IMPACTOR; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Back to Search Results |
| Catalog Number |
71751133 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/05/2024
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that, during a osteosynthesis procedure, upon impaction one (1) humeral nail impactor broke at the threaded part and remained inside the coupling screw of the nail.The procedure was resumed, after a non-significant delay, by passing the nail manually.Patient was not harmed as a consequence of this problem.
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.
Event or Problem Description
It was reported that, during a osteosynthesis procedure, upon impaction one (1) humeral nail impactor broke at the threaded part and remained inside the coupling screw of the nail.No broken piece entered the patient's body.The procedure was resumed, after a non-significant delay, by passing the nail manually.Patient is stable.
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided, a clinical root cause for the impactor breakage cannot be determined; however, user technique and/or device condition cannot be ruled out as potential contributing factors to the reported event.The patient impact includes the broken instrument which necessitated a change to manual insertion with a non-significant surgical delay.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: h6 (health effect - impact code).